Alabama, 2014

Damaging Winds in Alabama, June 18, 2014

June 18, 2014 · NWS HUN · 4 events in 1 county or zone

Two pulse thunderstorms produced isolated wind damage in Marshall County, one during the early afternoon and another during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Two pulse thunderstorms produced isolated wind damage in Marshall County, one during the early afternoon and another during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 18, 11:20 AM CST, 14 minutes earlier.

Area forecast discussion, Jun 18, 11:20 AM CST, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1220 PM CDT WED JUN 18 2014

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1022 AM CDT WED JUN 18 2014/
TEMPS IN MANY AREAS HAVE ALREADY CLIMBED INTO THE MID TO UPPER 80S
RANGE THIS LATE WED MORNING...UNDER A FAIRLY STAGNANT RIDGE PATTERN.
LATEST GUIDANCE IS HINTING AT AFTERNOON HIGHS IN THE LOWER TO MID
90S...AND WITH LITTLE CHANGE IN THE OVERALL SETUP XPCTED...THIS
CERTAINLY SEEMS REASONABLE. SUBTLE EMBEDDED DISTURBANCES ROTATING
CLOCKWISE ALONG THE RIDGE AXIS MAY ALLOW FOR A FEW SHOWERS/TSTMS
LATER TODAY...ESPECIALLY ACROSS THE ERN ZONES WHERE SLIGHTLY HIGHER
VALUES OF MOISTURE MAY EXIST. ONLY REAL CHANGE NEEDED TO THE FORECAST
WAS TO REFRESH SOME OF THE CURRENT GRIDS BASED ON THE LATEST TRENDS.
OTHERWISE...LOOK FOR ANOTHER HOT AND MUGGY DAY THIS AFTERNOON OUTSIDE
OF ANY SHOWERS/TSTMS THAT MANAGE TO DEVELOP.

09

&&

.AVIATION...
FOR 18Z TAFS...EVEN WITH SCT/BKN MID/HIGH CLOUDS IN PLACE ACROSS MUCH
OF THE AREA...VFR CONDS ARE XPCTED WELL INTO THE EVENING HRS. -BR OR
BRIEF/TEMPO MVFR VIS IS THEN POSSIBLE HEADING INTO THE EARLY MORNING
PERIOD...BEFORE CONDS QUICKLY IMPROVE BY 14Z.

09

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 18, 4:30 AM CST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
530 AM CDT WED JUN 18 2014

ALZ001>010-016-TNZ076-096-097-191000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
530 AM CDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE AREA WITH A SLIGHTLY GREATER COVERAGE EAST
OF A LINE FROM WINCHESTER TO SCOTTSBORO. GUSTY WINDS AND LOCALLY
HEAVY RAINFALL WILL BE THE PRIMARY THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON. AFTERNOON
AND EVENING THUNDERSTORMS WILL BECOME MORE NUMEROUS GOING INTO THE
WEEKEND AND NEXT WEEK AS HIGH PRESSURE WEAKENS OVER THE REGION. ANY
THUNDERSTORMS THAT DEVELOP WILL PRODUCE BRIEF GUSTY WINDS AND HEAVY
DOWNPOURS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 18, 11:28 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1228 PM CDT WED JUN 18 2014

ALZ008-181800-
MARSHALL AL-
1228 PM CDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL COUNTY
UNTIL 100 PM CDT...

AT 1228 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
ALBERTVILLE. THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALBERTVILLE...BOAZ...MCVILLE AND HUSTLEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3433 8613 3425 8612 3420 8625 3435 8626
TIME...MOT...LOC 1728Z 083DEG 4KT 3428 8616

09

The radar

The Northeast Alabama radar (KHTX), 70 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
June 18, 11:34 AM CST to 11:37 AM CST
Where
Marshall County, 1.5 mi NNW of Mc Ville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.300, -86.140

A roof was blown off of a 30 by 100 foot outdoor metal building. Dime sized hail was also reported.

Thunderstorm Wind, Marshall

When
June 18, 11:45 AM CST to 11:48 AM CST
Where
Marshall County, 2.99 mi SSW of Guntersville Muni Ar
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.360, -86.290

A tree was knocked down onto power lines at Guntersville State Park.

Thunderstorm Wind, Marshall

When
June 18, 5:07 PM CST to 5:10 PM CST
Where
Marshall County, 1.33 mi WNW of Grassy
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.360, -86.470

A tree was knocked down. The time was estimated by radar.

Thunderstorm Wind, Marshall

When
June 18, 5:12 PM CST to 5:15 PM CST
Where
Marshall County, 1.33 mi WNW of Union Grove
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.410, -86.470

A tree was knocked down. The time was estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530995, 530996, 530997, 530998.